What Is It?
As a result of breast cancer treatment, women may experience a variety
of sexual dysfunction symptoms, including vaginal dryness, recurrent urinary
tract infections, yeast infections, painful intercourse, and loss of sexual
interest (decreased libido).
What Causes It?
Many physiologic, psychologic, interpersonal, and sociocultural factors
may contribute to sexual dysfunction. Breast cancer treatments including
surgery and chemotherapy may cause early and more severe menopausal symptoms,
as well as fear, depression, anxiety, body-image concerns, and treatment-induced
physiologic changes. Ongoing treatment with aromatase inhibitors and Tamoxifen
may also play a role in these symptoms.
How Common Is It?
The true incidence of sexual dysfunction amongst breast cancer survivors
is unknown (either because patients don’t report it or medical providers
don’t ask), but reports indicate that at least 40% of women may
experience some degree of sexual dysfunction following breast cancer treatment.
What Can Be Done About It?
The complexity of female sexual dysfunction necessitates a bio-psycho-social
approach to assessment and management, with interventions ranging from:
- Over-the-counter moisturizers
- Replens is a non-hormonal moisturizing gel recommended up to 3x a week
- Oral or vaginally applied vitamin E in daily doses of 100-600 IU helps
increase vaginal lubrication
- Over-the-counter lubricants
- Astroglide or KY jelly reduces pain with intercourse
- Education and lifestyle changes
- Sexual counseling or therapy
- Treatment for ongoing anxiety/depression
- Pelvic floor exercises and therapies
- Nutritional supplements, such as cranberry extract, may reduce urinary
Prescription medications, such as low-dose, local vaginal estrogen therapy
(Vagifem, Estring) are not well-absorbed into the bloodstream, and may
be considered for highly symptomatic early breast cancer patients. The
long-term safety of this is currently being evaluated.
- If your vaginal/sexual symptoms persist despite non-hormonal interventions,
ask your oncologist if this is a short-term option for you.